Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 18, NWS Wichita, KS

May 20, 20225 counties in Kansas

NWS Wichita, KS issued this wind advisory at May 20, 2022, 12:35 AM CDT for 5 counties in Kansas. It took effect at May 20, 2022, 1:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 20, 2022, 12:35 AM CDT (05:35 UTC)
In effect from
May 20, 2022, 1:00 AM CDT
Expired
May 20, 2022, 5:00 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 147 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

329 
WWUS73 KICT 200535
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1235 AM CDT Fri May 20 2022

KSZ032-033-047>049-201000-
/O.NEW.KICT.WI.Y.0018.220520T0600Z-220520T1000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
1235 AM CDT Fri May 20 2022

...WIND ADVISORY IN EFFECT UNTIL 5 AM CDT EARLY THIS MORNING...

* WHAT...North to northeast winds 25 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth and Saline 
  Counties.

* WHEN...Until 5 AM CDT early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...These strong cross-winds will impact I-70
  from Saline county through Russell county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
411 
WWUS73 KICT 200953
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
453 AM CDT Fri May 20 2022

KSZ032-033-047>049-201100-
/O.EXP.KICT.WI.Y.0018.000000T0000Z-220520T1000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, and Salina
453 AM CDT Fri May 20 2022

...WIND ADVISORY WILL EXPIRE AT 5 AM CDT EARLY THIS MORNING...

North winds will remain gusty, however not as strong as earlier in
the night. Therefore the wind advisory will be allowed to expire
at 5 am. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 20, 12:04 AM CDT, 31 minutes earlier.

Area forecast discussion, May 20, 12:04 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1204 AM CDT Fri May 20 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 310 PM CDT Thu May 19 2022

FORECAST HIGHLIGHTS THE NEXT 7 DAYS:

* Rain/storm chances Friday through Saturday evening, and again
  next week.

* Much cooler temperatures begin to arrive Friday, and persists
  through at least mid next week.

TONIGHT-FRIDAY...A cold front will push south across the region late
tonight through Friday, in response to an anomalously deep upper
trough digging across the western/northern CONUS. Thinking we'll
likely be way too capped for surface-based convection Friday
along/ahead of the cold front, although could see a narrow corridor
of patchy drizzle move south across the region Friday morning and
afternoon, within a zone of deeper low-level moistening/lift
immediately in wake of the cold frontal passage. Temperature-wise,
cooler air will begin filtering south, with forecast highs likely in
the 70s, with 80s over far southeast Kansas.

FRIDAY EVENING-NIGHT...850-700mb warm advection really gets going in
response to shortwave energy approaching over the Central Rockies.
This should support increasing shower/thunderstorm coverage across
the area, likely most widespread generally along/southeast of the KS
Turnpike. While widespread severe weather appears unlikely, ample
elevated instability in combination with modest cloud-bearing shear
may support a handful of strong to marginally severe thunderstorms
capable of dime-quarter size hail.

SATURDAY-SATURDAY NIGHT...Showers along with a few thunderstorms
will linger over mainly southeast Saturday, exiting eastward
Saturday evening, as the northern CONUS shortwave exits well
northeast of the region. Temperature-wise, mostly cloudy skies in
concert with an anomalously cool airmass will support daytime highs
only in the 50s-mid-60s for most...about 15-20 degrees cooler than
seasonal normals. These readings will threaten record cool highs for
May 21st mainly for Russell and Salina. Saturday night-early Sunday
temperatures will be chilly as well, dropping into the 40s. Could
even see some upper 30s across central and north-central KS, which
would threaten a record low for May 22nd at Russell.

.LONG TERM...(Sunday through Thursday)
Issued at 310 PM CDT Thu May 19 2022

SUNDAY-THURSDAY...Deterministic and ensemble consensus supports yet
another storm system impacting Mid-America during this time period,
as a deep shortwave digs across the western/central CONUS. At this
time the pattern favors mainly rain with some embedded
thunderstorms, with the risk for organized severe weather low.
Locally heavy rainfall is possible though given the potentially long-
duration. The biggest challenge with this system surrounds the
significant timing differences between the various global model
suite. The ECMWF and GEM models are the fastest, supporting rain
chances across the forecast area for mainly Mon-Tue. However, the
GFS is much slower with this system, holding onto rain chances all
week from Mon-Fri. This deep upper low will also support continued
below normal temperatures in the 60s, with overnight lows in the 40s-
50s through at least mid next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1201 AM CDT Fri May 20 2022

Main aviation concern will be a strong cold front surging through
the area.

Strong cold front currently stretches from south of KHLC to just
north of KCNK and is quickly tracking south. Strong north winds
will follow behind the front with gusts 45mph likely across
central KS. Front is expected to move into KRSL by 0630z and KICT
by 10z. Not looking for much in the way of low clouds or precip
as the front moves through, just an increase in low VFR clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  78  53  58 /   0  10  40  20
Hutchinson      59  75  51  56 /  10  10  30  10
Newton          62  76  52  56 /  10  10  40  20
ElDorado        67  77  53  58 /   0  10  50  30
Winfield-KWLD   70  81  56  60 /   0  10  40  20
Russell         54  73  46  55 /  10   0  30  10
Great Bend      54  73  47  55 /  10   0  30  10
Salina          59  75  51  56 /  10  10  30  10
McPherson       59  74  50  55 /  10  10  30  10
Coffeyville     73  85  59  66 /   0  30  70  60
Chanute         72  82  58  63 /   0  30  70  60
Iola            72  82  56  61 /   0  30  70  60
Parsons-KPPF    72  83  58  64 /   0  30  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RBL
Hazardous weather outlook, May 19, 3:56 PM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
356 PM CDT Thu May 19 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
356 PM CDT Thu May 19 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will return Friday evening through Saturday
for mainly southern and southeast Kansas. While widespread severe
weather appears unlikely, a handful of strong to marginally severe
storms are possible Friday night, with the main threats dime to
quarter size hail.

Periodic bouts of showers and thunderstorms are expected from early
to mid next week, and may even linger into late week. The threat
for organized severe weather appears low at this time, although
widespread rainfall looks promising. Some uncertainty still exists
in the forecast, so please stay tuned.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 20, 12:26 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1226 AM CDT Fri May 20 2022

KSZ032-033-047-048-200630-
Ellsworth-Russell-Lincoln-Barton-
1226 AM CDT Fri May 20 2022

...Strong north to northeast winds behind a cold front...

Strong north to northeast winds gusting to around 50 mph will
prevail for an hour or behind a cold front. The leading edge of the
strong, gusty winds will reach Russell and Lincoln around 1 am and
Ellsworth and Hoisington by 2 am.

Locations impacted include...
Russell, Ellsworth, Hoisington, Wilson, Kanopolis, Lincoln, Lucas,
Gorham, Sylvan Grove, Luray, Dorrance, Albert, Beverly, Olmitz,
Barnard, Milberger, Bunker Hill, Paradise, Galatia and Susank.

This includes Interstate 70 between Mile Markers 176 and 235.

LAT...LON 3922 9793 3875 9793 3845 9903 3913 9904
      3913 9849 3922 9849

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:26 AM CDTSpecial Weather StatementICTEllsworth, Lincoln, Russell64 min

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.